[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.173.48.53. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1970

Lung Changes and Chemotherapeutic Agents in Childhood: Report of a Case Associated With Cyclophosphamide Therapy

Author Affiliations

Galveston, Tex
From the departments of pathology (Dr. Rodin) and pediatrics (Drs. Haggard and Travis), University of Texas Medical Branch, Galveston, Tex.

Am J Dis Child. 1970;120(4):337-340. doi:10.1001/archpedi.1970.02100090111012
Abstract

Extensive atypical proliferation of alveolar lining cells was found at autopsy on a child dying in respiratory distress while receiving cyclophosphamide and vincristine. Lungs were heavy and uniformly consolidated. Microscopic study revealed highly atypical cells filling alveolar spaces and lining alveoli and some bronchioles. These changes are compatible with those previously described in adults treated with busulfan, which like cyclophosphamide is an alkylating agent. The pathologic features are also similar to autopsy findings in patients treated with artificial respirators and intensive oxygen therapy. In this case respirators were not used, and the only exposure to increased oxygen was in an oxygen tent for two days before death. It is likely that proliferation of alveolar and bronchiolar lining cells is a relatively nonspecific response seen in a variety of conditions.

×